This site uses its own and third-party cookies. Some of the cookies are necessary to navigate. To enable or limit categories of accessory cookies, or to obtain more information, customize the settings.

Do you want to see specific content for your country or region? Continue This link opens in a new tab

floaters

18/06/2021

United Arab Emirates is characterized for its bright blue beautiful sky. However, have you ever noticed tiny moving specks when you are looking at it? Or even when you are reading a book or looking to a white wall? They are called “floaters” and are clump forms suspended on the jelly-like substance that fills the eyeball (vitreous humor). If you try to follow them, they will keep moving, often with a slight lag. Some floaters can look like dots, threads of hair, webs, bubbles or even like tiny spiders, flies or warms moving around interfering your vision.

Eye floaters tend to increase with the age due to degenerative changes of the eye, but young shortsighted people, history of cataract surgery or prior eye traumatism can experience them earlier in life.

Most of the cases, floaters are harmless and no treatment is needed. At first, this can be irritating, but eventually your brain will get used to see them. However, a sudden increase in number or shape may indicate a damaged retina, the wallpaper that covers the internal surface of the eyeball where the vitreous humor is attached. This requires IMMEDIATE medical attention, specially if they occur with flashing of lights or a fixed dark shadow appearing from any edge of your field of vision. This could mean that your retina has been damaged with a retinal tears or retinal detachment, which need urgently to be repaired to keep your sight.

If you experiment floater, don’t hesitate to visit your retinal specialist as soon as possible. They will check your vison and exam your retina and humor vitreous after applying dilating eye drops. Due to that, your vision will be blurry and light will disturb you for a few hours, this is a normal process after pupil dilation.

 

Dr. Elisa Carreras

Consultant in Ophthalmology

 

 

Newsletter